Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Omaha, NE

May 8, 2000Gage County, Johnson County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2000, 2:41 AM CDT for Gage County, Johnson County, Otoe County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 2:41 AM CDT (07:41 UTC)
Expired
May 8, 2000, 3:30 AM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Gage County, NE, Johnson County, NE, Otoe County, NE

What was reported inside it

TimeReportWhereRemark
May 8, 2:48 AM CDTThunderstorm Wind 58 MBeatrice Arpt, NEAnother thunderstorm wind gust measured at the Beatrice airport by Asos.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2120 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 080743
SVROMA
NEC067-097-131-133-080830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 AM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAGE COUNTY IN SOUTHEAST NEBRASKA
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA
  WESTERN OTOE COUNTY IN SOUTHEAST NEBRASKA
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF PALMYRA TO 9
  MILES SOUTHWEST OF LIBERTY...OR FROM 13 MILES SOUTHEAST OF LINCOLN
  TO 18 MILES SOUTH OF BEATRICE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 315 AM CDT
  INCLUDE...
  BURR... LEWISTON... STERLING... UNADILLA
  BURCHARD
  COOK... ELK CREEK... OTOE... PAWNEE CITY

THE SEVERE THUNDERSTORMS ARE PRODUCING...DAMAGING WINDS UP TO 70 
MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFF-ICE IN OMAHA.

$$
MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, May 7, 3:05 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SUN MAY 7 2000

FORECAST CONCERNS RMN TSTM/RAIN CHCS AND TIMING THROUGH MONDAY.
ALTHO ETA LOOKD BEST WITH SFC LOW PSN AT 18Z...IT MAY BE TOO FAR S
WITH BEST PRES FALLS NOW IN SRN SD.  WL STILL LEAN TWD ETA BUT AVN
WL BE USED SOME FOR COMP.

SHORT TERM...CLDS AND WK E/SE SFC WNDS EARLIER HAD MADE SFC FNT
SOMEWHAT HARD TO ANLYZ...BUT WRMFNT ESTIMATED AT 20Z TO BE SETTING
UP NOW N OF NEBR...WITH ANOTHER WRMFNT FM SFC LOW NERN CO INTO
SCNTRL KS.  MID LVL CAPPING APPEARS STG ENOUGH TO SUPPRESS MOST OF
THE ACTIVITY ALNG AND N OF SRN WRMFNT...ALTHOUGH CAN'T RULE OUT
ISOLD SHRA LIKE WHAT DVLPD YDA.  HOWEVER...MAIN ACTION EXPECTED N OF
SFC LOW/FNT WHERE CONVECTION WAS ALREADY DVLPG FM CNTRL WY INTO SD
WITH NEW CONVECTION DVLPG OFF MTNS NR CYS.  TSTMS SHOULD SPREAD/DVLP
EWD AS A STG SHRTWV TROF NOW PUNCHING INTO WRN WY MOVES E/NE INTO
NRN HIGH PLAINS DRAGGING A CDFNT INTO WRN CWA TWD 06Z.  LOW CLDS
HAVE HELD BACK HEATING AND INSTABILITY A LTL...BUT THINNING/BREAKS
THROUGH 00Z SHOULD ALLOW FOR CONTD RECOVERY.  FOR OAX FCST AREA...
BEST TSTM CHCS CONT TO BE NERN ZONES WHERE MID LVL TEMPS/CAP
COOLER.  WL CONT POPS IN LIKELY CATEGORY THERE WITH MENTION OF SVR
WITH SPC TEST GRAPHICS INDICATING 0-6KM WIND SHEAR IN 45-55 KT
RANGE.  FTHR S POPS APPEAR LESS LIKELY...AND IF AVN MID LVL
TEMPS/CAP VERIFIES...FAR SERN ZONES COULD MISS PCPN TNGT.  WL CONT
WITH LOWER POPS SERN ZONES.  FNT PRBLY NOT THROUGH FAR SERN NEBR/FAR
SWRN IA COUNTIES TIL AFT 12Z MON.  WL ADJ FOR THIS.

WL CONT POPS ALL AREAS ON MONDAY...BUT MAINLY MORNING N...AS SWRLY
FLOW ALOFT WITH EMBEDDED SHORTWV COULD TRIGGER SHWRS IN POST FNTL
MOIST/ COOLER AIRMASS.  PREV FCST TEMPS LOOK OK FOR BOTH TNGT/MON.
FWC MAYBE A BIT TOO WRM S TOMORROW.

WITH WK OR NO FORCING MON NGT/TUE WL GO WITH PTCLDY SKIES WITH NO
MENTION OF PCPN ATTM{.  COULD BE ENOUGH CLDS ARND YET MON NGT TO GO A
DEG OR TWO ABV FWC AND IF RECENT ETA'S COOL BIAS HOLDS WITH PROGD
850 MB TEMPS...HIGHS TUE MAY ALSO BE FEW DEGREES ABV FWC.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 7, 9:55 PM CDT, 4 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
955 PM CDT SUN MAY 7 2000

STORM SPOTTER GROUPS WILL BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.  A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
FOR THE AREA MAINLY NORTHWEST OF A LINE FROM ONAWA IOWA TO DAVID
CITY NEBRASKA UNTIL 3 AM CDT.  THERE IS A CHANCE OF THUNDERSTORMS
OVER ALL OF THE AREA.

THUNDERSTORMS OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE EAST.  SOME
OF THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND HAIL.
BE ON THE LOOKOUT FOR THREATENING WEATHEiR CONDITIONS.

MILLER
Special weather statement, May 8, 1:05 AM CDT, 1 hour 36 minutes before
NEZ011-012-015>018-030>032-042-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
105 AM CDT MON MAY 8 2000

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
NUMBER 242 WHICH WAS ISSUED LAST EVENING...KNOX...CEDAR...ANTELOPE..
PIERCE...WAYNE...THURSTON...MADISON...STANTON...BOONE AND PLATTE.

THE THREAT OF SEVERE WEATHER HAS MOVED EAST AND SOUTH OF THESE
COUNTIES.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:16 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox59 min
May 7, 10:44 PM CDTSevere Thunderstorm WarningOAXKnox46 min
May 7, 11:09 PM CDTSevere Thunderstorm WarningOAXCedar, Knox51 min
May 7, 11:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte46 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningOAXWayne42 min
May 8, 12:20 AM CDTSevere Thunderstorm WarningOAXColfax40 min
May 8, 1:07 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward53 min
May 8, 1:58 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward47 min
May 8, 2:28 AM CDTSevere Thunderstorm WarningOAXLancaster, Saunders47 min
May 8, 2:41 AM CDTSevere Thunderstorm WarningOAXPawnee49 min
May 8, 3:00 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders45 min
May 8, 3:17 AM CDTTornado WarningOAXNemaha, Otoe28 min
May 8, 3:29 AM CDTSevere Thunderstorm WarningOAXRichardson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.